Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 18, 2018, 7:24 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2018, 7:24 PM EDT (23:24 UTC)
- Expired
- Aug 18, 2018, 8:13 PM EDT
- In force
- 49 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 79 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:33 PM EDT | TSTM WND DMG | 3 Sw Reevesville, SC | TREE DOWN ON POWERLINES NEAR THE INTERSECTION OF HEATON AND INDEPENDENT SCHOOL ROADS. |
| Aug 18, 7:50 PM EDT | TSTM WND DMG | 6 Nw Harleyville, SC | THE SOUTH CAROLINA HIGHWAY PATROL REPORTS A TREE DOWN NEAR THE I-26 AND US-15 INTERCHANGE. |
| Aug 18, 7:52 PM EDT | TSTM WND DMG | 2 Wsw Ridgeville, SC | THE SOUTH CAROLINA HIGHWAY PATROL REPORTS A TREE DOWN ON WIRE ROAD NEAR THE SHOWA DENKO PLANT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
405
WUUS52 KCHS 182324
SVRCHS
SCC029-035-190030-
/O.NEW.KCHS.SV.W.0068.180818T2324Z-180819T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
724 PM EDT SAT AUG 18 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Colleton County in southeastern South Carolina...
Dorchester County in southeastern South Carolina...
* Until 830 PM EDT.
* At 724 PM EDT, severe thunderstorms were located along a line
extending from 13 miles southwest of Saint George to 6 miles
southeast of Walterboro, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
North Charleston, Summerville, Walterboro, Middleton Place, Indian
Field, Archdale, Slands Bridge and Givhans Ferry State Park.
This warning includes...
I-26 between mile markers 171 and 189.
I-95 in South Carolina between mile markers 55 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3302 8016 3302 8017 3299 8015 3300 8013
3299 8012 3298 8014 3293 8008 3289 8010
3290 8012 3288 8015 3285 8031 3286 8040
3285 8040 3282 8041 3274 8064 3307 8082
3332 8052
TIME...MOT...LOC 2324Z 239DEG 19KT 3302 8070 3282 8060
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
661
WWUS52 KCHS 182338
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
738 PM EDT SAT AUG 18 2018
SCC029-035-190030-
/O.CON.KCHS.SV.W.0068.000000T0000Z-180819T0030Z/
Colleton SC-Dorchester SC-
738 PM EDT SAT AUG 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR COLLETON AND DORCHESTER COUNTIES...
At 738 PM EDT, severe thunderstorms were located along a line
extending from near Saint George to 8 miles south of Givhans Ferry
State Park, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
North Charleston, Summerville, Walterboro, Middleton Place, Indian
Field, Archdale, Slands Bridge and Givhans Ferry State Park.
This warning includes...
I-26 between mile markers 171 and 189.
I-95 in South Carolina between mile markers 57 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3302 8016 3302 8017 3299 8015 3300 8013
3299 8012 3298 8014 3293 8008 3289 8010
3290 8012 3288 8015 3285 8031 3286 8040
3285 8040 3282 8041 3274 8064 3285 8070
3309 8073 3332 8052
TIME...MOT...LOC 2338Z 232DEG 25KT 3315 8063 3292 8042
HAIL...0.75IN
WIND...60MPH
$$102
WWUS52 KCHS 182359
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
759 PM EDT SAT AUG 18 2018
SCC029-190008-
/O.CAN.KCHS.SV.W.0068.000000T0000Z-180819T0030Z/
Colleton SC-
759 PM EDT SAT AUG 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR COLLETON COUNTY IS
CANCELLED...
The immediate risk for severe weather has ended.
LAT...LON 3302 8017 3301 8018 3299 8015 3299 8012
3298 8014 3293 8008 3289 8010 3290 8012
3288 8015 3285 8031 3286 8040 3289 8039
3297 8042 3305 8039 3307 8052 3318 8065
3332 8052
TIME...MOT...LOC 2358Z 236DEG 20KT 3323 8053 3297 8032
$$
SCC035-190030-
/O.CON.KCHS.SV.W.0068.000000T0000Z-180819T0030Z/
Dorchester SC-
759 PM EDT SAT AUG 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR DORCHESTER COUNTY...
At 758 PM EDT, severe thunderstorms were located along a line
extending from Indian Field to near Slands Bridge, moving northeast
at 25 mph. These storms have blown down a tree on powerlines in the
Reevesville area.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
North Charleston, Summerville, Middleton Place, Indian Field,
Archdale, Slands Bridge, Givhans Ferry State Park and Saint George.
This warning includes...
I-26 between mile markers 171 and 188.
I-95 in South Carolina between mile markers 75 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3302 8017 3301 8018 3299 8015 3299 8012
3298 8014 3293 8008 3289 8010 3290 8012
3288 8015 3285 8031 3286 8040 3289 8039
3297 8042 3305 8039 3307 8052 3318 8065
3332 8052
TIME...MOT...LOC 2358Z 236DEG 20KT 3323 8053 3297 8032
HAIL...0.75IN
WIND...60MPH
$$163
WWUS52 KCHS 190013
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
813 PM EDT SAT AUG 18 2018
SCC035-190022-
/O.CAN.KCHS.SV.W.0068.000000T0000Z-180819T0030Z/
Dorchester SC-
813 PM EDT SAT AUG 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 3302 8017 3301 8018 3299 8015 3299 8012
3298 8014 3293 8008 3289 8010 3290 8012
3288 8015 3285 8031 3286 8040 3289 8039
3297 8042 3305 8039 3307 8052 3318 8065
3332 8052
TIME...MOT...LOC 0011Z 239DEG 19KT 3327 8045 3301 8024
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:37 PM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 18, 3:37 PM EDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Charleston SC 337 PM EDT Sat Aug 18 2018 .SYNOPSIS... The area will be situated between an inland trough and Atlantic high pressure through the first part of next week. A cold front will approach the area from the west towards the middle of next week, then stall over or near the region through the end of the week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Main concern is rain coverage through the evening. Still somewhat uncertain how much convection will organize inland ahead of the sluggish sea breeze. Given lower confidence we adjusted chances down a bit, with the best chances toward the CSRA/Midlands/Lowcountry through around midnight. A few severe storms with damaging winds cannot be ruled out, mainly across interior southeast SC/GA through early evening. Lows will range from the lower to mid 70s inland to closer to 80 near the coast. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... Sunday: A dampening short wave will be moving through the NE part of the nation, followed by another short wave dropping through the western Great Lakes during the daylight hours, then into the OH Valley during Sunday night. As this transpires the sub-tropical ridge, both surface and aloft is able to build a tad further across the local area. The atmosphere remains capped during Sunday morning, but with moisture to continue above normal, and instability about average for the latter part of summer, we do anticipate convection to form on the sea breeze and to advance into the area from the W-SW in the afternoon. We have slight chance PoP near the coast, with 30- 50% PoP inland, greatest near and inland from I-95. The chances for convection could get a boost from a weak short wave near the northern Gulf Coast tonight, that moves across our NW tier late in the day and early at night, and divergence associated with the nose of an upper jet streak. These features could allow for a little better chance of cold-pooling from about 22Z-04Z, and maybe some risk for loosely organized convection to occur. DCAPE is as great as 800-1000 J/kg, suggesting that a few storms could produce strong or marginally severe downbursts of wind. There is enough flow to negate any significant flooding concerns, but given the abundance of moisture, a few storms will produce heavy downpours with localized flooding to occur. Persistence is the best forecast regarding both max and min temps. Monday and Tuesday: A short wave will pass through the mid-Atlantic region late Monday, with a stronger short wave trough situated in the central U.S. on Monday to begin dampening as it passes through the western Great Lakes and OH/TN Valleys on Tuesday. Our area is influenced more by sub-tropical ridging from the Atlantic along with a little higher mid level heights and associated subsidence. There is still enough instability and moisture to generate our typical diurnally driven convection. But since the main triggers will be the sea breeze, the inland trough and the usual meso-scale boundaries, we are showing no more than isolated to scattered PoP through the period. Despite this, given more dry air in the H7-H4 layer, DCAPE is greater and could lead to a better chance of a few pulse type severe storms. Temps will average above normal, both during the day and at night. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Models are in fairly good agreement showing a long wave trough over the eastern half of the country Tuesday night. This trough will gradually shift eastward and then lift to the north into Friday. At the surface, a front is forecasted to stall over or nearby our area during this time period. This will lead to above normal POPs and near or maybe even below normal temperatures. But if the front positions itself further offshore, then large changes in the forecast would be needed. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... 18Z TAFS: VFR for much, if not all, of the period. Confidence in impacts is lower than the 12Z TAFs so we backed off a bit. A few showers and thunderstorms along the sea breeze could impact either terminal this afternoon but a slightly better chance could come this evening as convection farther inland moves east toward the coast. Extended Aviation Outlook: Only a small potential for flight restrictions in mainly diurnal convection through Tuesday at KCHS and KSAV. A better chance of flight restrictions in SHRA/TSRA on Wednesday with an approaching cold front. && .MARINE... Tonight: Southerly flow regime will hold in place, similar to the past several days. South/southwest winds will peak around 15 kt, with some winds near 20 kt at times. Seas will average 2-4 ft, highest near the Gulf Stream. Sunday through Tuesday: There remains a decent gradient between a lee side trough and the sub-tropical Atlantic ridge to the S-SE. With a boots from sea breeze circulations and subtle nocturnal low level jetting, S-SW winds will peak as high as 15 or 15-20 kt, with occasional stronger gusts. But certainly not frequent or high enough for any Small Craft Advisory headlines. Seas will reach nothing more than 3 or 4 ft. Isolated to scattered showers and t-storms will occur, mainly during the mornings and at night. Wednesday and Thursday: A weakening cold front will approach the SE coast during this time, stalling near the local waters late in the period. Winds and seas will remain below any advisory thresholds, but the potential for showers and t-storms will increase due to the proximity of the front. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...RJB SHORT TERM...33 LONG TERM... AVIATION...33/RJB MARINE...33/RJB
Hazardous weather outlook, Aug 18, 3:21 AM EDT, 16 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 321 AM EDT Sat Aug 18 2018 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-190730- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 321 AM EDT Sat Aug 18 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 18, 6:02 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
602 PM EDT SAT AUG 18 2018
SCZ042-047-182230-
Inland Jasper-Hampton-
602 PM EDT SAT AUG 18 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES...
At 602 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Shirley, or 16 miles southwest of Lake
Warren State Park, moving northeast at 25 mph.
HAZARD...strong winds 40 to 50 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Estill, Furman, Scotia, Garnett, Lena, Shirley and Robertville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3265 8139 3267 8141 3269 8140 3279 8124
3266 8107 3253 8127 3256 8128 3256 8129
3255 8129 3256 8130 3257 8135 3264 8142
TIME...MOT...LOC 2202Z 232DEG 23KT 3262 8131Special weather statement, Aug 18, 6:16 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
616 PM EDT SAT AUG 18 2018
GAZ088-099-100-182245-
Bulloch-Candler-Screven-
616 PM EDT SAT AUG 18 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH AND
CANDLER COUNTIES...
At 615 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Register, or 9 miles southeast of Metter,
moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Statesboro, Middleground, Westside, Brooklet, Portal, Pulaski, Oliver
and Register.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3269 8167 3253 8150 3250 8154 3248 8153
3247 8154 3245 8152 3244 8154 3239 8153
3224 8183 3227 8189 3227 8195 3250 8200
TIME...MOT...LOC 2215Z 232DEG 23KT 3234 8192Local storm report, Aug 18, 6:50 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
650 PM EDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM RIP CURRENTS FOLLY BEACH 32.65N 79.94W
08/18/2018 CHARLESTON SC LIFE GUARD
1 SMALL RIP CURRENT WITH NO RESCUES
&&
EVENT NUMBER CHS1800761
24Special weather statement, Aug 18, 6:58 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Charleston SC
658 PM EDT SAT AUG 18 2018
SCZ042-043-047-048-182330-
Inland Jasper-Hampton-Beaufort-Inland Colleton-
658 PM EDT SAT AUG 18 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...HAMPTON...
COLLETON AND JASPER COUNTIES...
At 658 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Ashton to near
Islandton to Yemassee, and moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Walterboro, Yemassee, Colleton, Cottageville, Smoaks, Lodge, Williams
and Ruffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3308 8063 3307 8062 3306 8058 3302 8049
3275 8046 3260 8092 3288 8093 3303 8108
3310 8095 3306 8090 3309 8088 3313 8089
3316 8082
TIME...MOT...LOC 2258Z 244DEG 32KT 3303 8102 3290 8088 3270 8087Special weather statement, Aug 18, 7:01 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston SC
701 PM EDT SAT AUG 18 2018
GAZ140-141-182345-
Inland McIntosh-Coastal McIntosh-
701 PM EDT SAT AUG 18 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...
At 701 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Darien, moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Darien, Jones, Wolf Island, Eulonia, Valona, Little Saint Simons
Island, South Newport and Cox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3129 8141 3133 8144 3139 8157 3145 8162
3147 8161 3149 8165 3166 8150 3166 8146
3164 8143 3163 8135 3163 8126 3151 8117
3140 8123 3137 8122 3135 8124 3132 8123
3129 8128
TIME...MOT...LOC 2301Z 244DEG 32KT 3140 8149The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:00 PM EDT | Special Weather Statement | CHS | Colleton | 30 min |
| Aug 17, 8:30 PM EDT | Special Weather Statement | CHS | Dorchester | 30 min |
| Aug 18, 6:02 PM EDT | Special Weather Statement | CHS | Hampton | 28 min |
| Aug 18, 6:58 PM EDT | Special Weather Statement | CHS | Colleton | 32 min |
| Aug 18, 7:35 PM EDT | Special Weather Statement | CHS | Colleton | 40 min |
| Aug 18, 7:57 PM EDT | Special Weather Statement | CHS | Berkeley | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.